Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Wilmington, OH

September 3, 2020Campbell County, Kenton County, Kentucky; Clermont County, Ohio

NWS Wilmington, OH issued this flash flood warning at Sep 3, 2020, 6:19 AM EDT for Campbell County, Kenton County, Kentucky; Clermont County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2020, 6:19 AM EDT (10:19 UTC)
Expired
Sep 3, 2020, 9:15 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, KY, Kenton County, KY, Clermont County, OH

The radar

The Cincinnati radar (KILN), 74 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 8:11 AM EDTFLASH FLOOD4 W Bethel, OHHIGH WATER OVER STATE ROAD 222.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WGUS51 KILN 031019
FFWILN
KYC037-117-OHC025-031315-
/O.NEW.KILN.FF.W.0034.200903T1019Z-200903T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
619 AM EDT Thu Sep 3 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southern Kenton County in northern Kentucky...
  Southern Campbell County in northern Kentucky...
  Southwestern Clermont County in southwestern Ohio...

* Until 915 AM EDT.

* At 619 AM EDT, radar and automated gauges indicated heavy rain 
  falling across the warned area. Up to two and a half inches of 
  rain have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Alexandria, Claryville, New Richmond, Mentor, Moscow, California,
  Visalia, Grants Lick, Saltair, Aspen Grove, Morning View, Gubser
  Mill, Nicholsville, White Villa, Campbell County Lake and Bantam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3880 8447 3891 8448 3900 8414 3892 8408
      3886 8423 3887 8423 3881 8440

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

ch
1 follow-up statement
117 
WGUS71 KILN 031312
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
912 AM EDT Thu Sep 3 2020

KYC037-117-OHC025-031322-
/O.EXP.KILN.FF.W.0034.000000T0000Z-200903T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kenton KY-Campbell KY-Clermont OH-
912 AM EDT Thu Sep 3 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN KENTON...SOUTHERN CAMPBELL
AND SOUTHWESTERN CLERMONT COUNTIES WILL EXPIRE AT 915 AM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3880 8447 3891 8448 3900 8414 3892 8408
      3886 8423 3887 8423 3881 8440

$$

ch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 4:50 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 3, 4:50 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
450 AM EDT Thu Sep 3 2020

.SYNOPSIS...
Periods showers and embedded thunderstorms will continue into
early afternoon, primarily across the southeast. Heavy rain will
be possible this morning, mainly along and south of the Ohio
River. Drier and cooler conditions are forecast for Friday and
Saturday under the influence of high pressure. Expect warmer
temperatures by Sunday as the high moves off to the southeast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level shortwave and associated over the lower Ohio Valley
to track east through the Ohio Valley today. Ahead of this
feature a seasonably strong 35 to 40 KT southwesterly jet will
offer favorable forcing and advect deep tropical moisture north
of and e-w oriented sfc front across central KY. Precipitable
water axis of around 2 inches will lay out across northern KY
into south central Ohio.

As favorable forcing shifts east expect widespread rain over
southern Indiana to pivot across southern Ohio and northern KY
early this morning. HREF indicating rainfall rates up to 2
inches per hour possible. Although flow will allow individual
storms to track northeast at 25 to 30 kts, boundary parallel
flow will result in the potential for training storms. Rainfall
totals of 1 to 3 inches will be possible with locally higher
amounts.

Some of the numerical model solutions pointing to two bands of
heavy rain. One across se Indiana and a second across northern
KY into south central Ohio. Therefore, have expanded the flash
flood watch to include portions of the Cincinnati Tr-state area
and the southern Scioto Valley.

As the s/w and sfc low shift off to the east the pcpn will come
to an end this aftn from west to east.

High Temperatures to range from the mid 80s northwest where
there will be more sunshine to near 80 southeast where best
coverage of pcpn and clouds will exist.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
A mid level trough will develop into the Great Lakes with an
associated cold front dropping southeast across ILN/s FA
tonight.This front will advect cooler and drier air into the
region. Have kept a slight chance pop of a shower with this
frontal passage. Low temperatures to range from the mid 50s
north to the mid 60s south.

Surface high pressure to build into the area Friday. This high
will offer cooler and drier weather conditions. Expect Fridays
highs in the mid and upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High pressure will be sitting over the Ohio Valley on Saturday as an
upper-level trough starts to recede to the northeast. Highs remain
near seasonal averages with temperatures topping out near 80 and
lows in the upper 50s on Saturday night.

The surface high progresses east of the area on Sunday which will
allow southerly flow to develop as temperatures to continue
moderating into the lower 80s. As temperatures rise, ridging
continues to build over the Ohio Valley. There may be some enhanced
cloud cover during the day as a shortwave moves through, but shower
activity is not expected at this time due to limited moisture and no
instability.

The forecast exhibits a large amount of uncertainty starting on
Sunday night into Monday. The American suite of models (GFS and
operational GEFS) are showing a more amplified pattern than the
European suit of models (ECMWF and EPS). With more amplified flow,
the chance for showers and storms would increase Monday night into
Tuesday as a cold front sags south into the Ohio Valley and stalls.
The European suite instead shows an broader ridge over the area and
cold front nowhere nearby. Thus, limited to no chances for
precipitation would exist. The current forecast reflects this
uncertainty with the flow patter exhibiting only limited chances for
precipitation and high temperatures in the upper 70s to near 80
through Wednesday.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Moisture will increase ahead of slow moving front that
advances north from KY thru the Ohio Valley today. Rain showers
with embedded will overspread the TAF sites early this morning.
The best coverage of rain with CIGS dropping thru MVFR to IFR
cigs at KCVG and KLUK. Have a period of MVFR CIGS at all other
TAF sites developing this morning but can not rule out IFR
conditions in this very moist environment -- especially at KILN.

The main pcpn event to occur between 09z-15z before ending from
west to east by late morning into early afternoon. Expect to
CIGs to improve to VFR fairly rapidly this aftn from west to
east.

An increase in VFR clouds will occur late this evening from the
northwest with the approach of a cold front.

Light/variable winds will become southeasterly early this
morning -- southwesterly by late morning and then westerly by
the afternoon.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until noon EDT today for OHZ081-082-088.
KY...Flash Flood Watch until noon EDT today for KYZ094>100.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Campbell
AVIATION...AR
Hazardous weather outlook, Sep 3, 5:20 AM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
520 AM EDT Thu Sep 3 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
040930-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
520 AM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ077>079-081-082-088-040930-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Pike-Scioto-
520 AM EDT Thu Sep 3 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ073-074-080-040930-
Ross-Hocking-Highland-
520 AM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for Central Ohio and South
Central Ohio.

.DAY ONE...Today and tonight.

Rain and embedded thunderstorms will move across the area this
morning. This rainfall could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:06 AM EDTAreal Flood AdvisoryILNCampbell, Kenton3 hr
Sep 3, 7:42 AM EDTAreal Flood AdvisoryILNAdams, Brown, Highland, Pike3 hr
Sep 3, 8:18 AM EDTFlash Flood WarningILNAdams, Brown, Highland3 hr
Sep 3, 6:41 PM EDTRiver Flood WarningILNAdams5 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.